Alert archive / Wisconsin / River Flood Watches in 2025
River Flood Watch 21, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood watch at Aug 18, 2025, 2:51 PM CDT for Crawford County, Wisconsin. It took effect at Aug 21, 2025, 4:36 AM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2025, 2:51 PM CDT (19:51 UTC)
- In effect from
- Aug 21, 2025, 4:36 AM CDT
- Expired
- Aug 19, 2025, 10:26 AM CDT
- In force
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, WI
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Gays Mills (GMIW3).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
048
WGUS63 KARX 181951
FFAARX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
251 PM CDT Mon Aug 18 2025
...The National Weather Service in La Crosse WI has issued a Flood
Watch for the following rivers in Wisconsin...
Kickapoo River at Viola affecting Richland and Vernon Counties.
Kickapoo River at Soldiers Grove affecting Crawford County.
Kickapoo River at Gays Mills affecting Crawford County.
.The river level is forecast to rise due to rainfall from Sunday
night and this morning at the headwaters of the Kickapoo near
Ontario and north. Confidence in the forecast is expected to be
higher this evening on the forecast crests.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in the watch area, remain alert to possible flooding.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued late tonight by 300 AM CDT.
&&
WIZ053-055-190800-
/O.NEW.KARX.FL.A.0019.250819T0705Z-250820T2150Z/
/VIOW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
251 PM CDT Mon Aug 18 2025
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT TO WEDNESDAY AFTERNOON...
* WHAT...Flooding is possible.
* WHERE...Kickapoo River at Viola.
* WHEN...From late tonight to Wednesday afternoon.
* IMPACTS...At 15.0 feet, Banker Park and Campground in Viola
experiences significant flooding.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Forecast...Flood stage may be reached just after midnight
tonight.
- Flood stage is 14.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
WIZ054-190800-
/O.NEW.KARX.FL.A.0020.250820T1500Z-250822T0112Z/
/SOGW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
251 PM CDT Mon Aug 18 2025
...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING TO THURSDAY
EVENING...
* WHAT...Flooding is possible.
* WHERE...Kickapoo River at Soldiers Grove.
* WHEN...From Wednesday morning to Thursday evening.
* IMPACTS...At 13.0 feet, Flooding of lowland swamps and farmland
near the river occurs.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Forecast...Flood stage may be reached late Wednesday morning.
- Flood stage is 13.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085
4341 9079
$$
WIZ054-190800-
/O.NEW.KARX.FL.A.0021.250821T0936Z-250823T0022Z/
/GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
251 PM CDT Mon Aug 18 2025
...FLOOD WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT TO FRIDAY
EVENING...
* WHAT...Flooding is possible.
* WHERE...Kickapoo River at Gays Mills.
* WHEN...From late Wednesday night to Friday evening.
* IMPACTS...At 13.0 feet, Water begins to cover roads near the
river, including Sand Hill Road near Bell Center. Minor flooding
occurs in areas adjacent to the river, including Robb Park in Gays
Mills.
* ADDITIONAL DETAILS...
- At 8:00 AM CDT Monday the stage was 6.3 feet.
- Forecast...Flood stage may be reached early Thursday morning.
- Flood stage is 13.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085
$$
Baumgardt4 follow-up statements
169
WGUS63 KARX 190116
FFAARX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
816 PM CDT Mon Aug 18 2025
...The Flood Watch continues for the following rivers in Wisconsin...
Kickapoo River at Gays Mills affecting Crawford County.
Kickapoo River at Soldiers Grove affecting Crawford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in the watch area, remain alert to possible flooding.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued Tuesday morning by 830 AM CDT.
&&
WIZ054-191330-
/O.EXT.KARX.FL.A.0021.250821T0936Z-250823T0021Z/
/GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
816 PM CDT Mon Aug 18 2025
...FLOOD WATCH NOW IN EFFECT FROM LATE WEDNESDAY NIGHT TO FRIDAY
EVENING...
* WHAT...Flooding is possible.
* WHERE...Kickapoo River at Gays Mills.
* WHEN...From late Wednesday night to Friday evening.
* IMPACTS...At 13.0 feet, Water begins to cover roads near the
river, including Sand Hill Road near Bell Center. Minor flooding
occurs in areas adjacent to the river, including Robb Park in Gays
Mills.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Forecast...Flood stage may be reached early Thursday morning.
- Flood stage is 13.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085
$$
WIZ054-191330-
/O.CON.KARX.FL.A.0020.250820T1500Z-250822T0112Z/
/SOGW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
816 PM CDT Mon Aug 18 2025
...FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING TO THURSDAY
EVENING...
* WHAT...Flooding is possible.
* WHERE...Kickapoo River at Soldiers Grove.
* WHEN...From Wednesday morning to Thursday evening.
* IMPACTS...At 13.0 feet, Flooding of lowland swamps and farmland
near the river occurs.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Forecast...Flood stage may be reached late Wednesday morning.
- Flood stage is 13.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085
4341 9079
$$
JSB095
WGUS63 KARX 190244
FFAARX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
944 PM CDT Mon Aug 18 2025
...The Flood Watch continues for the following rivers in Wisconsin...
Kickapoo River at Gays Mills affecting Crawford County.
...The Flood Watch is cancelled for the following rivers in
Wisconsin...
Kickapoo River at Soldiers Grove affecting Crawford County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are in the watch area, remain alert to possible flooding.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued this evening by 1045 PM CDT.
&&
WIZ054-190345-
/O.CAN.KARX.FL.A.0020.250820T1500Z-250819T0244Z/
/SOGW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CDT Mon Aug 18 2025
...FLOOD WATCH IS CANCELLED...
The Flood Watch is cancelled for
the Kickapoo River at Soldiers Grove.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Forecast...The river is expected to remain below flood stage.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4341 9077 4339 9077 4336 9081 4337 9085
4341 9079
$$
WIZ054-191445-
/O.EXT.KARX.FL.A.0021.250821T2200Z-250822T1800Z/
/GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
944 PM CDT Mon Aug 18 2025
...FLOOD WATCH NOW IN EFFECT FROM THURSDAY AFTERNOON TO EARLY FRIDAY
AFTERNOON...
* WHAT...Flooding is possible.
* WHERE...Kickapoo River at Gays Mills.
* WHEN...From Thursday afternoon to early Friday afternoon.
* IMPACTS...At 13.0 feet, Water begins to cover roads near the
river, including Sand Hill Road near Bell Center. Minor flooding
occurs in areas adjacent to the river, including Robb Park in Gays
Mills.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Forecast...Flood stage may be reached Thursday afternoon.
- Flood stage is 13.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085
$$
JSB782 WGUS63 KARX 191356 FFAARX Flood Watch National Weather Service La Crosse WI 856 AM CDT Tue Aug 19 2025 ...The Flood Watch continues for the following rivers in Wisconsin... Kickapoo River at Gays Mills affecting Crawford County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you are in the watch area, remain alert to possible flooding. Additional river and weather information is available at www.weather.gov/lacrosse. The next statement will be issued this evening by 900 PM CDT. && WIZ054-200200- /O.CON.KARX.FL.A.0021.250821T2200Z-250822T1800Z/ /GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 856 AM CDT Tue Aug 19 2025 ...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON TO EARLY FRIDAY AFTERNOON... * WHAT...Flooding is possible. * WHERE...Kickapoo River at Gays Mills. * WHEN...From Thursday afternoon to early Friday afternoon. * IMPACTS...At 13.0 feet, Water begins to cover roads near the river, including Sand Hill Road near Bell Center. Minor flooding occurs in areas adjacent to the river, including Robb Park in Gays Mills. * ADDITIONAL DETAILS... - At 8:00 AM CDT Tuesday the stage was 8.6 feet. - Forecast...Flood stage may be reached Thursday afternoon. - Flood stage is 13.0 feet. - http://www.weather.gov/safety/flood && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ Falkinham
931 WGUS63 KARX 191526 FFAARX Flood Watch National Weather Service La Crosse WI 1026 AM CDT Tue Aug 19 2025 ...The Flood Watch is cancelled for the following rivers in Wisconsin... Kickapoo River at Gays Mills affecting Crawford County. WIZ054-191630- /O.CAN.KARX.FL.A.0021.250821T2200Z-250819T1526Z/ /GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1026 AM CDT Tue Aug 19 2025 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for the Kickapoo River at Gays Mills. * ADDITIONAL DETAILS... - At 8:00 AM CDT Tuesday the stage was 8.6 feet. - Forecast...The river is expected to remain below flood stage. - http://www.weather.gov/safety/flood && LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085 $$ Skow
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Aug 18, 1:54 PM CDT, 57 minutes earlier. Its key messages:
- Low chances for showers and storms through this afternoon, tapering off through the evening.
- Fog expected to develop overnight, impacting much of the region. Some areas of dense fog will be possible.
- Cooler and mostly dry conditions return on Tuesday and linger through the weekend.
Area forecast discussion, Aug 18, 1:54 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 154 PM CDT Mon Aug 18 2025 .KEY MESSAGES... - Low chances for showers and storms through this afternoon, tapering off through the evening. - Fog expected to develop overnight, impacting much of the region. Some areas of dense fog will be possible. - Cooler and mostly dry conditions return on Tuesday and linger through the weekend. && .DISCUSSION... Issued at 147 PM CDT Mon Aug 18 2025 Today and Tonight: Lingering Rain Chances This Afternoon, Foggy Tonight The MCS from this morning that dropped a widespread 2-6 inches across Northeastern Iowa has finally moved to the east of the area with only light rain remaining. The surface low appears to be just to our northwest across Central Minnesota as of 18Z. Wrap around showers have been on a downward trend in the last hour or so but as skies start to clear out from the west, indications from hi-res guidance is that we will see an uptick in showers and storms. If we can clear out, this would allow for the cap to erode and convective temperatures to be approached. Storms would likely form over Southeastern Minnesota where clouds have already broken up and across far southern/eastern portions of our local area closer to where the more readily available instability is already located. SBCAPE across these areas would be around 1000 J/kg but shear is rather weak with only around 20 kts of effective bulk shear. As such, would expect these storms to be more pulse-like and scattered in nature. Any location under these storms would see a quick burst of heavy rain as pWats are still in the 1.8-2 inch range across the region. This moisture should remain in place until the cold front fully works its way through our area later tonight. Precip chances wane for much of the area after 00Z as the surface low continues to push east. As the nighttime inversion sets up again for the overnight hours, fog is expected to develop across much of the Upper Mississippi Valley thanks to recent abundant rainfall and plentiful soil moisture. A deep light wind layer on 18.16 RAP/HRRR soundings and NBH probabilities of fog development in the 30-50% range also support the development of fog overnight so have included patchy and areas of fog across the area until after sunrise when it should burn off. Tuesday - This Weekend: Cooler and Drier, Pleasant Overall The long-term forecast looks to remain steady-state from what has been advertised in the last few days. Strong upper level ridging builds across the area, putting the Upper Midwest in northwest flow aloft. And with the cold front through the area, we'll start to see a cooler and drier airmass move into the area. The cold front is not a particularly strong one with the cooler/drier air lagging back a little bit. As such, portions of north-central and west-central Wisconsin could see some wrap- around showers on the back side of the surface low tomorrow afternoon but confidence in this occurring is still pretty low. The drier airmass finally arrives on Wednesday as a weak surface high finally drops into the region with pleasant conditions expected Wednesday and Thursday with highs in the upper 70s to lower 80s and dew points in the lower 60s. A strong upper trough is expected to move into British Columbia starting on Wednesday. As this moves east, it will work to flatten the aforementioned upper ridge. This will give the low a path to move into the northern Great Lakes region by this weekend. A corresponding surface low is expected to move into Ontario by Thursday, pushing a cold front through the Northern Plains and into the Upper Midwest by Friday. Some rain chances are expected along the front but they remain pretty low overall with better chances further north and west across the Dakotas and northwestern Minnesota. Outside of some precip chances along the front, a much deeper cool airmass is expected to move in behind the front with projected 850 mb temps between 5-10 degrees below normal. High temperatures for the weekend could very well only reach into the upper 60s to lower 70s. As such, in their latest 6-10 day temperature outlook, CPC has put the Upper Midwest in an area of 60-70% chance for below normal temperatures. With the cold core upper low sitting over the Great Lakes through the weekend and potentially into early next week, a beautiful looks to be on tap for the Coulee region! && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Aug 18 2025 As the sun begins to warm the surface, skies are expected to scatter out this afternoon from west to east behind this mornings showers and thunderstorms. Ceilings will improve from high-end IFR, low-end MVFR to VFR. There is a chance (20%) for upstream MVFR ceilings to move into the area, but current thinking is daytime heating will combat those clouds. This daytime heating will bring a 20 to 40% chance of afternoon thunderstorm development, primarily west of the Mississippi River after 20-21Z. Abundant low-level moisture from recent rains and decreasing winds tonight brings the potential for low ceilings and visibilities with potential widespread aviation impacts. Have opted to begin to forecast this in area TAFs with a 3sm BR and sct002-003 cloud deck. Latest probabilities suggest a 30 to 50% chance for IFR impacts across the region. Will continue to assess this potential for subsequent forecasts and updates. && .HYDROLOGY... Issued at 147 PM CDT Mon Aug 18 2025 Heavy rain has finally come to a much welcomed end across the area. Many locations across the area have seen 2-6 inches of rain in the last 24 hours with some locations, especially across far northeast Iowa seeing rainfall upwards of 10 inches in the last 72 hours. This has lead to flash flooding across much of rural southeastern Minnesota and northeastern Iowa. Rivers across this region have also responded accordingly with many jumping into action or minor flood stage. A few rivers, namely the Cedar & its tributaries and the Turkey River have jumped all the way to moderate and even major flood stage at some locations. With the repeated rainfall across the area, this has lead to increased runoff into the rivers and hence some steep rises in the past few hours. These are notoriously fast responding rivers so this isn't surprising. Current forecasts have these rivers cresting in the next 12-24 hours before gradually coming down over the coming days. Additional details are available in the river flood warning products that have been issued for all locations at or above minor flood stage. Any activity through tonight should be highly scattered in nature and shouldn't have much impact on river rises. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Barendse AVIATION...JAW HYDROLOGY...Barendse
Hazardous weather outlook, Aug 18, 2:02 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 202 PM CDT Mon Aug 18 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-192315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 202 PM CDT Mon Aug 18 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A few strong storms will be possible this afternoon and early evening. The main hazards with any storms would be gusty winds and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
In the hours before
Local storm report, Aug 18, 9:34 AM CDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
934 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM Flash Flood Devon 43.12N 92.36W
08/18/2025 Chickasaw IA Public
Water over gravel road 165th street. Picture
received on social media.
&&
dbLocal storm report, Aug 18, 9:44 AM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
944 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM Flash Flood 1 E Charles City 43.06N 92.65W
08/18/2025 Floyd IA Public
Received from mPing. Minor flooding.
&&
dbLocal storm report, Aug 18, 11:12 AM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1112 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM Flash Flood Calmar 43.18N 91.86W
08/18/2025 Winneshiek IA Emergency Mngr
Basements flooded.
&&
dbLocal storm report, Aug 18, 11:25 AM CDT, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1125 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM Rain 8 ENE Decorah 43.35N 91.65W
08/18/2025 M6.35 Inch Winneshiek IA Public
Roads washed out in the area.
&&
KBLocal storm report, Aug 18, 11:54 AM CDT, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1154 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Tstm Wnd Dmg 5 SE Buckhorn State Par 43.89N 89.93W
08/16/2025 Adams WI Public
&&
dbLocal storm report, Aug 18, 2:50 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
250 PM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM Rain Eastman 43.17N 91.02W
08/18/2025 M0.80 Inch Crawford WI Public
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:29 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 12 hr |
| Aug 18, 8:33 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 3 days |
| Aug 18, 9:58 AM CDT | Areal Flood Advisory | ARX | Monroe, Vernon | 3 hr |
| Aug 18, 2:51 PM CDT | River Flood Watch | ARX | Richland, Vernon | 5 hr |
| Aug 18, 2:51 PM CDT | River Flood Watch | ARX | Crawford | 3 days |
Nearby
River Flood Watches in Wisconsin, 2025Every river flood watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.